Kansas, 2015

Tornadoes and Hail in Kansas, June 3, 2015

June 3, 2015 · NWS GID · 12 events in 4 counties and zones

With a fairly classic meteorological setup for June severe weather in place, numerous semi-discrete strong to severe thunderstorms blossomed across this six-county North Central Kansas area on this Wednesday evening the 3rd into early Thursday morning the 4th. -midnight CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
$250,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

With a fairly classic meteorological setup for June severe weather in place, numerous semi-discrete strong to severe thunderstorms blossomed across this six-county North Central Kansas area on this Wednesday evening the 3rd into early Thursday morning the 4th. While these storms yielded mainly quarter size hail, and one report up to 2 diameter south of Burr Oak, the storm of the night was a slow-moving tornadic supercell that peaked in intensity from far east-central Osborne into central Mitchell County between 10 p.m.-midnight CDT. This storm produced three confirmed after-dark tornadoes, two rated EF-1 with path lengths around one mile near the Osborne/Mitchell County line west of Tipton, and a brief EF-0 touchdown slightly east of Tipton. The two stronger tornadoes, one of which moved east and one west under the parent mesocyclone, damaged or destroyed several farm outbuildings, but no injuries occurred. Around midnight CDT, this storm began losing supercell structure and weakening as it drifted northeast through the Beloit area. In addition to tornadoes, this storm produced torrential rainfall of at least 3-4 in a short time across central and western portions of Mitchell County. Other storms produced a swath of heavy rain of generally 1.50-3.00 across much of southern Jewell County. However, the majority of the six-county area totaled no more than 0.50-1.00.

Breaking down the overall event timing, several strong to severe storms first blossomed over Rooks and Osborne counties between 700-830 p.m. CDT. Over the next few hours, activity gradually expanded to the north and east, as the aforementioned tornadic supercell took center stage around nightfall. Between 130-230 a.m. CDT on the 4th, storms vacated the entire six-county area to the north and east. Several hours later between 6-8 a.m. CDT, additional elevated storms flared up primarily east of Highway 281, but were non-severe. Turning to the synoptic and mesoscale situation: with a generally west-east oriented surface front draped through the northern half of Kansas, seasonably strong instability and shear in place, and a strengthening 30-40 knot southerly low level jet ramping up during the night, this was a well-anticipated severe weather event. On the large scale, the Central Plains was under broad west-southwest flow aloft, well-downstream from a large trough centered over the West Coast. While modest capping held storms at bay through the afternoon, the combination of subtle, low-amplitude disturbances aloft and increasing lift along the developing low level jet sparked a rapid evening flare-up. At the surface, the evening hours featured steady easterly breezes and dewpoints in the mid-upper 60s F. Around the time the tornadic supercell developed, the mesoscale environment featured mixed-layer CAPE around 2000 J/kg, 0-6 kilometer deep-layer wind shear around 30 knots, and fairly strong 0-1 kilometer storm-relative helicity of at least 150 m2/s2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 3, 4:51 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 3, 4:51 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
551 PM CDT WED JUN 3 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 402 PM CDT WED JUN 3 2015

THUNDERSTORMS ARE LIKELY TO REDEVELOP ACROSS PORTIONS OF OUR
FORECAST AREA PRIMARILY AFTER 6 OR 7 PM AND THEN TRACK ACROSS OUR
REGION INTO THE LATE NIGHT/EARLY MORNING HOURS. THE GREATEST
COVERAGE OF THUNDERSTORMS WILL LIKELY BE BETWEEN 8PM AND 1 AM. AT
THIS POINT THE MOST LIKELY LOCATION OF CONVECTIVE INITIATION WILL
BE ALONG OR SOUTH OF INTERSTATE 80 IN NEBRASKA AND ALONG OR NORTH
OF HIGHWAY 24 IN KANSAS. THE BEST CHANCE AT SEVERE THUNDERSTORMS
WILL BE WITHIN THE FIRST SEVERAL HOURS AFTER CONVECTIVE INITIATION
GENERALLY FROM 6 PM THROUGH 11 PM. THE PRIMARY SEVERE THREATS WILL
BE DAMAGING WINDS...LARGE HAIL...AND LOCALIZED FLASH FLOODING.
HOWEVER...LOW LEVEL WIND SHEAR WILL QUICKLY RAMP UP WITH THE
INCREASING LOW LEVEL JET AND AN ISOLATED BRIEF TORNADO OR TWO WILL
BE POSSIBLE WITH MORE DISCREET SUPERCELLS EARLY IN THE STORMS LIFE
CYCLE PRIOR TO EVENTUAL MCS EVOLUTION.

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR MUCH OF OUR FORECAST AREA
DUE TO THE THREAT OF HEAVY RAINFALL IN ASSOCIATION WITH THESE
STRONG TO SEVERE THUNDERSTORMS.

THURSDAY...STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE
ALONG THE PERSISTENT FRONTAL BOUNDARY THAT WILL LINGER ACROSS
PORTIONS OF OUR FORECAST AREA. OLD OUTFLOW BOUNDARIES FROM
CONVECTION TONIGHT COULD ALSO ACT AS FORCING MECHANISMS FOR
CONVECTIVE INITIATION ON THURSDAY. THERE IS A LOT OF UNCERTAINTY
WITH WHERE STORMS FIRE ON THURSDAY AS MUCH WILL DEPEND ON WHAT
HAPPENS TONIGHT AND WHERE THE FRONTAL BOUNDARY ENDS UP AFTER THE
EXPECTED THUNDERSTORMS TONIGHT.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 402 PM CDT WED JUN 3 2015

THE FORECAST DURING THIS PERIOD CONTINUES TO BE ACTIVE. SEVERAL
UPPER LEVEL WAVES MOVE THROUGH THE AREA AND THERE ARE CHANCES FOR
PRECIPITATION NEARLY EVERY PERIOD. IT WILL NOT BE RAINING ALL OF THE
TIME...BUT THERE IS A CHANCE FOR SOME PRECIPITATION. ONE CONCERN
DURING THIS TIME IS THAT MODELS HAVE THE MAIN FEATURES SIMILAR BUT
SOME OF THE DETAILS ARE SLIGHTLY DIFFERENT.

THURSDAY NIGHT THROUGH SATURDAY THERE IS AN UPPER LEVEL RIDGE ACROSS
THE PLAINS. EVEN WITH THE RIDGE THERE ARE SEVERAL UPPER LEVEL WAVES
THAT MOVE INTO THE AREA. THURSDAY NIGHT THERE IS A FRONT THAT
SETTLES INTO NORTHERN KANSAS. PRECIPITATION IS EXPECTED TO BE MAINLY
NORTH OF THE FRONT WHICH WOULD BE ACROSS THE FORECAST AREA. AFTER
THE UPPER WAVE MOVES THROUGH THE AREA THURSDAY NIGHT THERE COULD BE
A LITTLE BIT OF A LULL DURING THE DAY ON FRIDAY. HAVE KEPT SOME LOW
POPS ACROSS THE AREA. THE NEXT UPPER LEVEL WAVE MOVES INTO THE AREA
FRIDAY NIGHT. EVEN THOUGH IT WEAKENS...THERE IS STILL A WEAK FRONT
ACROSS NORTHERN KANSAS AND AS THE WAVE MOVES INTO THE
AREA...THUNDERSTORMS ARE POSSIBLE AGAIN.

SATURDAY AND SATURDAY NIGHT THE RIDGE STARTS TO FLATTEN OUT A LITTLE
AND ANOTHER WAVE MOVES THROUGH THE AREA. THIS IS A LITTLE FURTHER TO
THE NORTH AND EXPECT MOST OF THE THUNDERSTORMS TO BE ACROSS SOUTH
CENTRAL NEBRASKA.

SUNDAY THROUGH TUESDAY NIGHT AN UPPER LEVEL LOW SENDS A FEW WAVES
INTO THE PLAINS AS IT WEAKENS AND MOVES TOWARD THE WEST. THE MODELS
ARE A LITTLE DIFFERENT IN THE STRENGTH OF THE WAVES AND JUST WHERE
THEY MOVE INTO THE PLAINS. WILL KEEP SOME FAIRLY LOW POPS ACROSS THE
AREA BUT WITH THE MODEL DIFFERENCES IT IS HARD TO SAY WHEN OR WHERE
THERE MAY BE THUNDERSTORMS. FINALLY...BY WEDNESDAY THERE IS A WEAK
RIDGE MOVING INTO THE AREA. AT THIS TIME BOTH THE GFS AND THE ECMWF
HAVE DRY CONDITIONS. WILL KEEP IT DRY.

&&

.AVIATION...(FOR THE 00Z KGRI/KEAR TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 546 PM CDT WED JUN 3 2015

CONVECTION IS EXPECTED TO INITIATE ACROSS THE LOCAL AREA OVER THE
NEXT COUPLE OF HOURS...AND WITH THIS CONVECTION EXPECT PREVAILING
MVFR CIGS THROUGH MUCH OF THE OVERNIGHT HOURS. COULD BRIEFLY SEE
LOWER CIGS AND VSBYS IN AREAS OF +TSRA...BUT CONFIDENCE IN TIMING
AND LOCATION FOR THIS IS LOW...SO WILL AMEND TAFS AS NECESSARY AS
CONVECTION DEVELOPS. SOME MODELS ARE INDICATING WE COULD SEE SOME
LIGHT BR TOWARDS MORNING...BUT IGNORED THIS...AS SIGNALS ARE
WEAK/INCONSISTENT AND CONDITIONS NOT IDEAL FOR LOWER VSBYS
OUTSIDE THUNDERSTORMS. OTHERWISE...WENT ON THE OPTIMISTIC SIDE OF
HAVING CIGS LIFT BY MID MORNING TO MVFR LEVELS...BUT MAY NEED TO
REFINE DEPENDING ON HOW TONIGHT EVOLVES.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR NEZ061>064-
     073>077-083>087.

KS...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR KSZ005>007-018-
     019.

&&

SHORT TERM...WESELY
LONG TERM...JCB
AVIATION...ROSSI
Hazardous weather outlook, Jun 3, 3:02 PM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
402 PM CDT WED JUN 3 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
042115-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
402 PM CDT WED JUN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT.

THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS THIS EVENING
AND OVERNIGHT. THE GREATEST SEVERE WEATHER THREAT WILL BE SOUTH OF
HIGHWAY 92 IN SOUTH CENTRAL NEBRASKA AND EXTEND INTO NORTH CENTRAL
KANSAS. THE MAIN HAZARDS SHOULD BE LARGE HAIL UP TO AROUND GOLF
BALL SIZE...AND DAMAGING WIND GUSTS TO AROUND 70 MPH...ALONG WITH
LOCALLY HEAVY RAIN IN EXCESS OF 1 INCH. ALTHOUGH NOT EXPECTED TO
BE A WIDESPREAD RISK...A TORNADO OR TWO CANNOT BE RULED OUT
EITHER...ESPECIALLY EARLY THIS EVENING. A FLASH FLOOD WATCH IS IN
EFFECT FOR MUCH OF NORTH CENTRAL KANSAS AND SOUTH CENTRAL
NEBRASKA.

FLOOD WARNINGS OR ADVISORIES REMAIN IN EFFECT ALONG PORTIONS OF
THE PLATTE RIVER BETWEEN GOTHENBURG AND THE CENTRAL CITY AREA.
PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE FORECAST THURSDAY THROUGH TUESDAY. SOME SEVERE
STORMS ARE POSSIBLE WITH THE MOST LIKELY TIME FRAME BEING THURSDAY
AFTERNOON AND EVENING. HAIL NEAR THE SIZE OF GOLF BALLS AND DAMAGING
WIND GUSTS NEAR 60 MPH WOULD BE THE PRIMARY THREATS...ALONG WITH
HEAVY RAIN.

IN ADDITION...FLOOD WARNINGS OR ADVISORIES WILL REMAIN IN EFFECT
ALONG PORTIONS OF THE PLATTE RIVER BETWEEN GOTHENBURG AND THE
CENTRAL CITY AREA FOR SEVERAL MORE DAYS. PLEASE REFER TO THE LATEST
FLOOD STATEMENTS FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS PARTS OF THE
OUTLOOK AREA THIS EVENING INTO TONIGHT...AND ANY REPORTS OF LARGE
HAIL...DAMAGING WINDS...TORNADOES...AND LOCALIZED FLOODING WOULD
BE APPRECIATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY/JCB

In the hours before

Special weather statement, Jun 3, 6:40 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
740 PM CDT WED JUN 3 2015

KSZ017-040100-
ROOKS KS-
740 PM CDT WED JUN 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROOKS COUNTY UNTIL 800 PM
CDT...

AT 739 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CODELL...OR 18 MILES NORTH OF EMMERAM...MOVING NORTH AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CODELL.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR NORTH CENTRAL
KANSAS.

LAT...LON 3913 9941 3949 9922 3946 9904 3913 9905
TIME...MOT...LOC 0039Z 193DEG 7KT 3922 9918

WESELY

The radar

The Grand Island radar (KUEX), 138 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 tornado, 1 heavy rain. Local standard time, as filed.

Hail, Rooks

When
June 3, 7:02 PM CST
Where
Rooks County, 4.34 mi E of Codell
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.190, -99.100

Hail, Osborne

When
June 3, 7:42 PM CST to 7:47 PM CST
Where
Osborne County, 0.69 mi N of Osborne
Measured
0.88 in hail
Reported by
Social Media
Coordinates
39.440, -98.700

This report was received via Facebook.

Hail, Osborne

When
June 3, 7:42 PM CST to 7:47 PM CST
Where
Osborne County, 0.69 mi N of Natoma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.190, -99.020

Hail was widely scattered and mostly dime sized, but some hail was as large as quarters.

Hail, Jewell

When
June 3, 8:19 PM CST
Where
Jewell County, 4.25 mi W of Mankato
Measured
2 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
39.780, -98.300

Hail, Rooks

When
June 3, 8:58 PM CST
Where
Rooks County, 7.86 mi SSE of Stockton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.330, -99.210

Hail was starting to cover the ground during the report.

Hail, Rooks

When
June 3, 9:03 PM CST
Where
Rooks County, 6.93 mi S of Stockton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.330, -99.270

Very little wind occurred. A rain total of 0.91 inches occurred as of the time of the report.

Hail, Mitchell

When
June 3, 9:13 PM CST
Where
Mitchell County, 4.66 mi NNE of Tipton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.390, -98.440

Tornado, Osborne

When
June 3, 9:15 PM CST to 9:20 PM CST
Where
Osborne County, 10.57 mi SE of Osborne Muni Arpt to 11.35 mi SE of Osborne Muni Arpt
Rating
EF1
Path length
0.97 mi
Path width
125 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
39.336, -98.524

This tornado set down on the curve of the road about 3 miles west of Tipton, and moved southeast briefly before turning more east in direction, lifting about a mile farther. A farmstead near the point of touchdown had several outbuildings destroyed or heavily damaged, while tree limbs were damaged along the rest of the path. No one was living at the first farmstead hit by the tornado.

Tornado, Osborne

When
June 3, 9:17 PM CST to 9:24 PM CST
Where
Osborne County, 11.13 mi SSE of Downs to 10.61 mi ESE of Osborne Muni Arpt
Rating
EF1
Path length
1.21 mi
Path width
100 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
39.345, -98.492

This tornado moved west, and began with damage to a silo and large metal building. On the tornado's trek, it tossed grain bin debris about three quarters of a mile. The tornado narrowly missed a new home, but damaged a vacant home on the same property. The tornado lifted in a field west of the farmstead. The movement of this tornado, along with the eastward moving tornado to the south, suggested that the parent mesocyclone associated with the supercell storm was near the ground and that the two tornadoes were rotating within that circulation.

Tornado, Mitchell

When
June 3, 9:28 PM CST to 9:31 PM CST
Where
Mitchell County, 2.1 mi E of Tipton to 2.35 mi E of Tipton
Rating
EF0
Path length
0.26 mi
Path width
25 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
39.334, -98.441

This was a brief tornado that toppled an empty grain bin, and also topped an elm tree and knocked over a metal TV antenna before lifting.

Heavy Rain, Mitchell

When
June 3, 9:50 PM CST to 10:50 PM CST
Where
Mitchell County, 4.87 mi S of Glen Elder
Reported by
Broadcast Media
Coordinates
39.430, -98.310

This is an unofficial public report relayed by KWCH-TV of a one hour rainfall total of 3.12 inches. Heavy rain occurred before and after this hour, however.

Hail, Mitchell

When
June 3, 11:10 PM CST
Where
Mitchell County, 0.53 mi E of Beloit
Measured
0.88 in hail
Reported by
Social Media
Coordinates
39.470, -98.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571254, 571255, 571256, 574022, 574023, 574024, 574025, 576120, 576121, 576122, 574035, 574026.